Alert archive / Minnesota / Special Weather Statements in 2010

Special Weather Statement, NWS Twin Cities, MN

July 27, 2010Goodhue County, Rice County, Steele County, Minnesota; Pierce County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Jul 27, 2010, 9:01 PM CDT for Goodhue County, Rice County, Steele County, Minnesota; Pierce County, Wisconsin. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2010, 9:01 PM CDT (02:01 UTC)
Expired
Jul 27, 2010, 10:00 PM CDT
In force
59 min
Issued by
NWS Twin Cities, MN

Counties Goodhue County, MN, Rice County, MN, Steele County, MN, Pierce County, WI

The radar

The Minneapolis radar (KMPX), 76 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2010-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3973 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2010-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3973 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
5.3
Supercell composite
36.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

956 
WWUS83 KMPX 280201
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
901 PM CDT TUE JUL 27 2010

MNZ076>078-084-085-WIZ024-026-280300-
GOODHUE-LE SUEUR-PEPIN-PIERCE-RICE-STEELE-WASECA-
901 PM CDT TUE JUL 27 2010

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER GOODHUE...LE SUEUR...
PEPIN...PIERCE...RICE...STEELE AND WASECA COUNTIES THROUGH 1000 PM
CDT...

AT 859 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF ELLSWORTH
TO DUNDAS TO 3 MILES SOUTHWEST OF ELYSIAN. THESE STORMS WERE MOVING
EAST AT 35 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. A BRIEF SMALL 
TORNADO IS POSSIBLE ON THE LEADING EDGE OF THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  BRIDGEWATER.
  HAGER CITY.
  ESDAILE.
  NERSTRAND.
  WASTEDO.
  HADER.
  OWATONNA.
  FARIBAULT.
  ZUMBROTA.
  WASECA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4410 9378 4424 9377 4434 9356 4448 9327
      4448 9304 4452 9303 4454 9280 4463 9279
      4476 9241 4457 9202 4441 9210 4445 9225
      4445 9241 4436 9244 4436 9254 4419 9256
      4419 9304 4385 9305
TIME...MOT...LOC 0200Z 292DEG 32KT 4472 9232 4441 9323
          4417 9371

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 27, 7:15 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 27, 7:15 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
715 PM CDT TUE JUL 27 2010

.DISCUSSION...
THE FOCUS THIS AFTERNOON IS ON THE IMPENDING SEVERE WEATHER
THREAT. SURFACE COLD FRONT IS KNOCKING ON THE DOORSTEP OF WRN MN
EARLY THIS AFTERNOON...AND AN OUTFLOW BOUNDARY FROM THE
NOCTURNALLY INITIATED CONVECTION ARE EVIDENT OVER CENTRAL MN ON
THE NORTHERN FRINGES OF THE TWIN CITIES METRO AREA. THE AIRMASS IN
THE WARM SECTOR AHEAD OF THE PRIMARY COLD FRONT IS EXTREMELY
UNSTABLE...WITH DEWPOINTS IN THE LOW TO MID 70S...AND SBCAPES OF
4K TO 5K J/KG OVER SOUTHERN MN. SHEAR IS ALSO RATHER
HEALTHY...WITH 35-40 KTS OVER MUCH OF THE AREA. TOR THREAT APPEARS
TO BE THE HIGHEST FROM EAST CENTRAL MN INTO WEST CENTRAL
WI...WHERE 0-1KM EHI/S AND BULK SHEAR VALUES ARE SUFFICIENT FOR
POTENTIALLY TORNADIC SUPERCELLS. DESPITE THE ONGOING MORNING
CONVECTION JUST TO THE NORTH OF THE MPX CWA...CLEARING HAS COMMENCED
OVER CENTRAL MN/WI. THE 18Z KMPX RAOB DOES SHOW A RATHER
FORMIDABLE CAP /+23C AT 850 MB/...SO DEVELOPMENT OVER SRN MN WILL
LIKELY BE DELAYED UNTIL 21Z AND BEYOND.

THE SEVERE THREAT WILL CONTINUE INTO THE EVENING HOURS...AS THE
STORMS LIKELY CONGEAL INTO A MORE LINEAR STRUCTURE AS THE COLD
FRONT PRESSES ACROSS /WITH THE PRIMARY THREAT TRANSITIONING TO
DAMAGING WINDS/. MUCH OF THE CWA WILL ALSO HAVE THE POTENTIAL FOR
A QUICK 1 TO 2 INCHES WITH THE STORMS THIS EVENING.

WEDNESDAY AND THURSDAY WILL BE DRY AND MILD...WITH TEMPERATURES IN
THE UPPER 70S AND LOW 80S.

A WEAK TROUGH WILL ARRIVE FOR THURSDAY NIGHT AND FRIDAY...WHEN
50-60 POPS HAVE BEEN INCLUDED.

WEAK RIDGING BUILDS INTO THE NORTH CENTRAL CONUS FOR THE WEEKEND...WHICH
OVERALL SHOULD YIELD A DRY AND MILD SATURDAY AND SUNDAY. BY MONDAY
THE MID LEVEL RIDGE BEGINS TO FLATTEN...WHICH WILL LEAVE THE AREA
SUBJECT TO THE POTENTIAL FOR BOUTS OF PRECIPITATION ASSOCIATED WITH
SHORTWAVE ENERGY TOPPING THE RIDGE. THE HIGHEST SUCH POTENTIAL
APPEARS AS IF IT WILL ARRIVE IN THE MONDAY TO TUESDAY TIME FRAME.
THE 27.00 ECMWF AND 27.12 GFS DIFFER BY ABOUT 18 HOURS WITH RESPECT
TO THE ASSOCIATED SFC TROUGH PASSAGE...WITH THE ECMWF BEING THE SLOWER
SOLUTION. HAVE LEANED TOWARD THE SLOWER ECMWF FOR NOW SINCE THE GFS
MAY BE TOO AGGRESSIVE IN ITS COMPRESSION OF THE RIDGE VIA THE
NORTHWEST TROUGH. THIS FAVORS CHANCE POPS IN THE 00Z TUESDAY TO 00Z
WEDNESDAY WINDOW.

&&

.AVIATION.../00Z TAF ISSUANCE/

SQUALL LINE CURRENTLY EXTENDS FROM RUSH CITY TO HUTCHINSON TO
REDWOOD FALLS. THETA E ADVECTION STRONGEST OVER E CENTRAL MN
AND FAR WEST CENTRAL WISCONSIN PRIOR TO 03Z. ALTHOUGH DCAPE
INDICATING VERY GOOD THREAT FOR STRONG WINDS...STORMS HAVE
BEEN THROTTLING BACK ON OUTFLOW MAGNITUDES LAST FEW HOURS. WITH
THAT SAID...STILL VERY POSSIBLE FOR GUSTS TO 50 MPH AT MSP...RNH
AND EVENTUALLY KEAU. RWF SHOULD EXPECT GUSTS TO 40 MPH. COOL
FRONT MAKING ITS WAY INTO NW MN...AND EXPECTED TO CLEAR ALL
MN AIRPORT SITES BY 10Z...AND WI SITES BY 14Z. VFR CIGS AND VSBYS
WITH T-STORMS WILL GIVE WAY TO VFR SKY AND VSBYS AFTER PASSAGE
FOR REMAINDER OF FORECAST PERIOD. VERY LIGHT NW FLOW ANTICIPATED
ON WEDNESDAY...WITH LIGHT NW WIND ASSOCIATED WITH FAIRLY WEAK
PRESSURE GRADIENT.

.KMSP...AWW ISSUED FOR MSP UNTIL 0245Z. VFR CONDITIONS WILL PREVAIL
WITH PASSAGE OF SQUALL LINE.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ANOKA-BLUE EARTH-
     BROWN-CARVER-CHIPPEWA-DAKOTA-FARIBAULT-FREEBORN-GOODHUE-
     HENNEPIN-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-
     MEEKER-NICOLLET-RAMSEY-REDWOOD-RENVILLE-RICE-SCOTT-SIBLEY-
     STEELE-SWIFT-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW
     MEDICINE.

WI...NONE.
&&

AZ/BAP/LS
Hazardous weather outlook, Jul 27, 11:36 AM CDT, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1136 AM CDT TUE JUL 27 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
281100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1136 AM CDT TUE JUL 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL ADVANCE SOUTHEAST ACROSS THE AREA THIS
AFTERNOON AND TONIGHT. THERE REMAINS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS MUCH OF THE AREA. LARGE HAIL AND DAMAGING
WINDS ARE POSSIBLE ALONG WITH HEAVY RAINFALL. AN ISOLATED TORNADO
IS POSSIBLE... ESPECIALLY LATE THIS AFTERNOON AND EARLY EVENING.

TEMPERATURES WILL WARM TO 90 TO 95 DEGREES ACROSS PARTS OF
CENTRAL AND SOUTHERN MINNESOTA THIS AFTERNOON. COMBINED WITH
DEWPOINTS IN THE LOWER AND MIDDLE 70S...DANGEROUS HEAT INDICIES IN
THE 100 TO 105 DEGREE RANGE ARE EXPECTED THIS AFTERNOON ACROSS
PARTS OF CENTRAL AND SOUTHERN MINNESOTA DURING THE
AFTERNOON...GENERALLY SOUTH OF INTERSTATE 94.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY NIGHT INTO SATURDAY.
SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY LATE THIS
AFTERNOON.

In the hours before

Local storm report, Jul 27, 8:43 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
843 PM CDT TUE JUL 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     1 S RICE LAKE           45.48N 91.74W
07/27/2010                   BARRON             WI   TRAINED SPOTTER

            LARGE TREE DOWN ON CO RD FF.

&&

MKM
Local storm report, Jul 27, 8:46 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
846 PM CDT TUE JUL 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     CONNORSVILLE            45.14N 92.09W
07/27/2010                   DUNN               WI   PUBLIC

            TREE DOWN. RELAYED BY LAW ENFORCEMENT.

&&

MKM
Special weather statement, Jul 27, 8:48 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
848 PM CDT TUE JUL 27 2010

WIZ016-023>028-280245-
CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-RUSK-ST. CROIX-
848 PM CDT TUE JUL 27 2010

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER CHIPPEWA...DUNN...EAU
CLAIRE...PEPIN...PIERCE...RUSK AND ST. CROIX COUNTIES THROUGH 945 PM
CDT...

AT 845 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHEAST OF
SHELDON TO EAGLETON TO BALDWIN. THESE STORMS WERE MOVING SOUTHEAST AT
40 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  HERSEY.
  JIM FALLS.
  SPRING VALLEY.
  BATEMAN.
  PLUM CITY.
  LAKE HALLIE.
  EAU CLAIRE.
  CHIPPEWA FALLS.
  MENOMONIE.
  DURAND.
  PLUM CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4537 9091 4458 9092 4459 9194 4457 9227
      4499 9257 4507 9147 4544 9091 4538 9076
TIME...MOT...LOC 0147Z 296DEG 34KT 4533 9088 4502 9134
          4496 9232
Local storm report, Jul 27, 8:53 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
853 PM CDT TUE JUL 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     1 W HOLCOMBE            45.22N 91.14W
07/27/2010                   CHIPPEWA           WI   LAW ENFORCEMENT

            TREE DOWN ONTO POWER LINES ON CO RD M.

&&

MKM
Local storm report, Jul 27, 8:59 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
859 PM CDT TUE JUL 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     LADYSMITH               45.46N 91.10W
07/27/2010                   RUSK               WI   LAW ENFORCEMENT

            SCATTERED TREES DOWN...SOME ON POWER LINES

&&

MKM
Special weather statement, Jul 27, 9:01 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
901 PM CDT TUE JUL 27 2010

MNZ076>078-084-085-WIZ024-026-280300-
GOODHUE-LE SUEUR-PEPIN-PIERCE-RICE-STEELE-WASECA-
901 PM CDT TUE JUL 27 2010

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER GOODHUE...LE SUEUR...
PEPIN...PIERCE...RICE...STEELE AND WASECA COUNTIES THROUGH 1000 PM
CDT...

AT 859 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF ELLSWORTH
TO DUNDAS TO 3 MILES SOUTHWEST OF ELYSIAN. THESE STORMS WERE MOVING
EAST AT 35 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. A BRIEF SMALL
TORNADO IS POSSIBLE ON THE LEADING EDGE OF THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  BRIDGEWATER.
  HAGER CITY.
  ESDAILE.
  NERSTRAND.
  WASTEDO.
  HADER.
  OWATONNA.
  FARIBAULT.
  ZUMBROTA.
  WASECA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4410 9378 4424 9377 4434 9356 4448 9327
      4448 9304 4452 9303 4454 9280 4463 9279
      4476 9241 4457 9202 4441 9210 4445 9225
      4445 9241 4436 9244 4436 9254 4419 9256
      4419 9304 4385 9305
TIME...MOT...LOC 0200Z 292DEG 32KT 4472 9232 4441 9323
          4417 9371

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:17 PM CDTSpecial Weather StatementMPXRedwood43 min
Jul 27, 8:16 PM CDTSpecial Weather StatementMPXDakota, Goodhue, Le Sueur, Rice, Scott59 min
Jul 27, 9:03 PM CDTSpecial Weather StatementMPXBlue Earth, Faribault, Waseca, Watonwan42 min
Jul 28, 12:30 AM CDTAreal Flood AdvisoryMPXFaribault, Freeborn3 hr
Jul 27, 7:09 PM CDTSpecial Weather StatementMPXBarron, Polk, Rusk66 min
Jul 27, 7:31 PM CDTSevere Thunderstorm WarningMPXBarron, Chippewa, Dunn, Polk, Rusk, Saint Croix44 min
Jul 27, 8:10 PM CDTSevere Thunderstorm WarningMPXBarron, Chippewa, Dunn, Rusk, Saint Croix50 min
Jul 27, 8:48 PM CDTSpecial Weather StatementMPXChippewa, Dunn, Eau Claire, Pepin57 min
Jul 27, 9:07 PM CDTSevere Thunderstorm WarningMPXChippewa, Dunn, Eau Claire, Pepin, Pierce38 min

Nearby

Special Weather Statements in Minnesota, 2010Special Weather Statements in Wisconsin, 2010Every special weather statement in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.